IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 340 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Case Report
   Comments
   References

 Article Access Statistics
    Viewed3613    
    Printed53    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
CASE REPORT
Year : 1990  |  Volume : 56  |  Issue : 1  |  Page : 54-55

Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin




Correspondence Address:
S D Choudhary


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

A 15 year old boy having epilepsy developed exfoliative dermatitis hepatitis accompanied by fever, lymphadenopathy, facial edema and eosinophilia, three weeks after the regular 'intake of phenytoin. He was treated with systemic corticosteroids which prevented the fatal termination.


Keywords: Phenytoin, Exfoliative dermatitis, Hepatitis


How to cite this article:
Choudhary S D, Jain V Y, Dixit V B, Sen R. Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin. Indian J Dermatol Venereol Leprol 1990;56:54-5

How to cite this URL:
Choudhary S D, Jain V Y, Dixit V B, Sen R. Exfoliative dermatitis and non-fatal hepatitis induced by phenytoin. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2019 Aug 23];56:54-5. Available from: http://www.ijdvl.com/text.asp?1990/56/1/54/3484


The toxicity of phenytoin usually occurs 1-3 weeks after starting the therapy and consists of a characteristic skin eruption, facial oedema, fever, tender and generalised lymphadenopathy, diffuse erythema of the oral mucosa, and atypical lymphocytes and/or eosinophilia.[1],[2] Liver function abnormalities have been reported either as jaundice or changes in the liver chemistry.[3],[4] The type of lymphadenopathy and even the pathological features of lymph nodes may suggest a lymphoma; therefore this has also been classified as a pseudolymphoma.[5] An immunological basis has been postulated in this entity, though the exact etiopathogenesis of this reaction is unknown. Cutaneous vasculitis and mycosis fungoides type of histopathological changes have been reported in the skin lesions.[6],[7] Exfoliative dermatitis with fatal or non-fatal hepatitis and periarteritis nodosa though rare, have been reported due to phenytoin hypersen­sitivity.[3],[4],[8] We are reporting our first case of exfoliative dermatitis with non-fatal hepatitis due to phenytoin hypersensitivity.


  Case Report Top


A 15-year-old boy, with epilepsy for two years and receiving phenytoin 300 mg per day for the last 4 weeks, developed a generalized erythematous eruption and high grade con­tinuous fever for the last seven days. The eruption was papulo-vesicular which desqua­mated in the next three days to change to exfolia­tive dermatitis. There was generalized, discrete, - tender lymphadenitis. Conjunctival and oral mucosae were deeply congested. Liver was tender and palpable 3 cm below the costal margin. There was no jaundice. Routine investi­gations revealed hemoglobin 11 gm%, total leucocytic count 9700/mm 3, eosinophils 30%, polymorphs 3 %, lymphocytes 22% and monocytes 13%. Peripheral blood film showed no abnormal cells. SGOT and SGPT were 70 iu and 60 in respectively. Serum bilirubin and serum proteins were within normal limits. ASO titre was less than 200 Todd units. Throat swab showed normal flora. Blood culture for enteric and pyogenic organisms was sterile. Bone marrow examination revealed non-specific reactive changes. Lymph node aspiration from an inguinal lymph node showed no abnormal cells. Biopsy of a skin lesion revealed spongiosis with intra-epidermal vesiculation and patchy exocytosis with no specific pathology in the dermis. Biopsy of an enlarged cervical lymph node showed reactive changes. Phenytoin was stopped immediately and the patient was put on phenobarbitone 60 mg/day and prednisolone 30 mg/day. He responded well to this treatment. The dose of prednisolone was tapered off gradually and ultimately stopped. However, phenobarbitone was continued to control the seizures.


  Comments Top


The patient developed exfoliative dermatitis and non-fatal hepatitis along with other features of phenytoin hypersensitivity reaction. Early recognition of this reaction is important as this may prove fatal in case phenytoin is not stopped immediately. Its continuous use may result in exfoliative dermatitis along with fatal hepatitis or periarteritis nodosa.[3],[4],[5],[6],[7],[8] Our case turned out to be non-fatal as the drug was withdrawn immediately.

 
  References Top

1.Stanley J and Fallon-Pellicci V : Phenytoin hyper­sensitivity reaction, Arch Dermatol, 1978; 114 1350-1353.  Back to cited text no. 1    
2.Chariesworth EN : Phenytoin induced pseudo­ lymphoma, Arch Dermatol, 1977; 113 : 477-480.  Back to cited text no. 2    
3.Gropper AL : Diphenylhydantoin sensitivity Report of fatal case with hepatitis and exfoliative dermatitis, N Eng J Med, 1956; 254 : 522-523.  Back to cited text no. 3    
4.Chaiken BH, Goldberg BI and Segal JP : Dilantin sensitivity : A report of a case of hepatitis with jaundice, pyrexia and exfoliative dermatitis, N Eng J Med 1950; 242 : 897-898.  Back to cited text no. 4    
5.Saltzman SL and Ackerman LV : Lymphadenopathy induced by anticonvulsant drugs and mimicking clinically and pathologically malignant lymphomas, Cancer, 1959; 12 :164-182.  Back to cited text no. 5    
6.Targan SR, Chassin MRG and Guze LB : Dilantin induced disseminated intravascular coagulation with purpura fulminans, Ann Int Med, 1975;83: 227-230.  Back to cited text no. 6    
7.Schreiber MM and McGregor JG : Pseudolym­phoma syndrome : A sensitivity to anticonvulsant drugs, Arch Dermatol, 1968; 97 : 297-300.  Back to cited text no. 7    
8.Van Wyk JJ and Hoffmann CR : Periarteritis nodosa : A case of fatal exfoliative dermatitis result­ing from dilantin sodium sensitization, Arch Int Med, 1948; 81 : 605-611.  Back to cited text no. 8    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow